Texas, 2017

Hail in Texas, September 22, 2017

September 22, 2017 · NWS LUB · 1 event in 1 county or zone

A thunderstorm late this afternoon intensified west of Bovina (Parmer County) and produced large hail along a swath roughly 20 miles in length. The slow movement of this storm and frequent backbuilding of its hail core inflicted heavy tolls on otherwise promising corn and cotton crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A thunderstorm late this afternoon intensified west of Bovina (Parmer County) and produced large hail along a swath roughly 20 miles in length. The slow movement of this storm and frequent backbuilding of its hail core inflicted heavy tolls on otherwise promising corn and cotton crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 22, 1:57 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 22, 1:57 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
257 PM CDT Fri Sep 22 2017

.DISCUSSION...
Guidance continues the steady march toward an extended period of
rainfall that begins in earnest over the South Plains, southern
Texas Panhandle and Rolling Plains beginning late Saturday to
early Sunday and extends into the beginning of next week. Rain
may be heavy times and could lead to localized flooding beyond
normally prone drainage areas and roadways, especially from late
Saturday night through late Monday.

The trough currently swinging from the west will sharpen and
deepen during the day tomorrow with the center bottoming out near
the Four Corners region early Sunday, then begins to slowly lift
and shift east for the beginning of next week. Two sources of
moisture will result in PWATs approaching 1.80" as upper level
monsoon moisture streams in from the Southeast Pacific and
upslope east-southeasterly surface flow advects Gulf moisture
across our region. With ample moisture up and down the column and
relatively strong forcing provided by the upper trough, the WPC
has 5 and 7 day potential rainfall totals between 2"-7" area wide.

For now through Saturday evening most of the area should remain
mostly dry though we will see steadily increasing cloudiness aloft
from the west and low clouds filling in from the east during the
day tomorrow. There is also a chance for isolated strong to
marginally severe thunderstorms this evening near the state line
with NM across the extreme southern Texas Panhandle. As the
trough approaches to our west by late Saturday we'll see the more
wide spread rainfall begin again across eastern NM and spread
eastward across our region and remain in place at least into the
beginning of next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

55
Hazardous weather outlook, Sep 22, 10:31 AM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1131 AM CDT Fri Sep 22 2017

TXZ021>044-231645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1131 AM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected to develop later this
afternoon and evening across eastern New Mexico and move east-
northeast into the extreme southwest Texas Panhandle and the
northwest South Plains. The strongest storms will be capable of
producing winds to 60 mph, hail up to the size of quarters and
heavy rainfall with localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A pattern supportive of heavy rainfall with some flooding is
likely to develop later this weekend and especially early next
week. A few strong or briefly severe storms are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely at this time.

In the hours before

Special weather statement, Sep 22, 1:46 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Lubbock TX
246 PM CDT Fri Sep 22 2017

TXZ021>044-231200-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart,
Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe,
Littlefield, Olton, Plainview, Cedar Hill, Matador,
Roaring Springs, Paducah, Hackberry, Morton, Levelland, Lubbock,
Ralls, Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow,
Guthrie, Denver City, Plains, Brownfield, Tahoka, ODonnell,
Graham, Post, Jayton, and Aspermont
246 PM CDT Fri Sep 22 2017

...Heavy Rain expected to develop over the Weekend and early Next
Week along with a risk of Flooding...

An upper level low pressure trough will slowly move into the
southwest this weekend into early next week, pulling considerable
moisture into the southern plains, and setting the stage for
periods of moderate to heavy rain and potential flooding.

A risk for flooding may develop as early as tonight near the New
Mexico border as thunderstorms firing over eastern New Mexico move
nearly due north close to the state line. Repeat storms over the
same location could amount to an inch or two of rainfall and cause
minor flooding.

The threat for flooding will increase and gradually expand over
the entire area during the weekend - and persist into early next
week.

Rainfall totals of several inches or more will be possible while
local rain amounts in excess of five inches could lead to flash
flooding. Heaviest rain totals are most likely across portions of
the Rolling Plains though flooding will be a concern area-wide.

Pay attention around low-lying areas that typically flood and stay
aware of low water crossings over roads. Stay tuned to additional
forecast updates and to rain rates and storm trends in your area.

The radar

The Cannon AFB radar (KFDX), 58 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Parmer

When
September 22, 4:50 PM CST to 6:10 PM CST
Where
Parmer County, 6 mi WNW of Bovina to 5 mi NW of Black
Measured
1.75 in hail
Crop damage
$2.0 million
Reported by
Broadcast Media
Coordinates
34.553, -102.997

More than a dozen farmers in Parmer County suffered varying degrees of damage to corn and cotton crops following a slow-moving hailstorm. About 20,000 acres were damaged in total, with about 3,500 acres reported as a complete loss. The hail was estimated to be as large as golf ball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717328.